BACKGROUND. Five children with catheter-related deep venous thrombosis were encountered in our PICU. Three types of polyvinyl chloride tubing for the administration of intravenous solutions were in use (Terumo, Codan, and Perfusend). All were di-(2-ethylhexyl)phthalate plasticized. We suspected problems with the Codan tubing.
METHODS. Different types of tubing at different time intervals in vitro were investigated. Tubing segments were assessed on structural alterations by surface electron microscopy. High-performance liquid chromatography-diode array detection and liquid chromatography-mass spectrometry-diode array detection were performed to identify and to quantify di-(2-ethylhexyl)phthalate. The hospital's minimal clinical data set (coded with the International Classification of Diseases, Ninth Revision, Clinical Modification) was investigated on catheter-related deep venous thrombosis between 2000 and 2004.
RESULTS. Surface electron microscopy demonstrated that the Codan tubing's inner surface was severely altered, showing large particles (34.5 ± 6.1 μm). High-performance liquid chromatography documented that all Codan samples showed a peak at the di-(2-ethylhexyl)phthalate retention time. The analysis of the minimal clinical data set for total catheter-related deep venous thrombosis showed an unusual high incidence in 2001 (52) compared with the expected 36 per year.
CONCLUSIONS. Such occurrence of catheter-related deep venous thrombosis led to the assumption that disintegration of intravenous tubing resulted in intravenous administration of debris. Our data suggested that the particles derived from the tubing are of such size that they might induce catheter-related deep venous thrombosis. The absence of catheter-related deep venous thrombosis caused by the introduction of submicron inline filters outlines the important pathophysiological role of di-(2-ethylhexyl)phthalate-plasticized particles in the onset of catheter-related deep venous thrombosis. Our data indicate that a considerable number of patients might have been exposed to di-(2-ethylhexyl)phthalate, and a major concern is whether this jeopardized the health of the patients at that time.